MAUDE Adverse Event Report: K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-36545M
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Remains implanted.
 
Event or Problem Description
It was reported via control ct that a patient experienced a mesa screw axial slip post-operatively.It is not known if revision surgery has been scheduled or performed at this time.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, similar complaints were identified.An x-ray was provided showing slight movement of the rod axially.Construct had alternating screws and the construct ended on the convex curve of the deformity.Similar construct design x-rays from the same surgeon for the same failure mode were reviewed by a consultant spine hcp on (b)(6) 2021.The hcp believes that the construct design with difficult deformities was the most likely contributing factor to the event.From their analysis, the surgeon used a low density screw construct ending the construct on the convex curve of the deformity.The low screw density, short length of construct along with possible loss of correction may not have been enough to counter the force of the spine trying to revert to it's original position, resulting in the eventual failure at the distal most screw where biomechanical loading is most likely the highest, leading to the rod slipping from the screw.Additionally, the construct was implanted in (b)(6) 2020, a period of over 1 year.From the ifu: "internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.".
 
Event or Problem Description
It was reported via control ct that a patient experienced a mesa screw axial slip approximately one-year post-operatively.Revision surgery has been scheduled.

Brand Name
DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12910111
Report Number3004774118-2021-00375
Device Sequence Number4946172
Product Code NKB
UDI-Device Identifier10888857140301
UDI-Public10888857140301
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-36545M
Device Catalogue Number801-36545M
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/17/2021
Supplement Date Received by Manufacturer01/24/2022
Initial Report FDA Received Date12/01/2021
Supplement Report FDA Received Date01/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown